Alert archive / Nebraska / Special Weather Statements in 2023

Special Weather Statement, NWS North Platte, NE

August 5, 2023Keya Paha County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 5, 2023, 4:13 PM CDT for Keya Paha County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 4:13 PM CDT (21:13 UTC)
Expired
Aug 5, 2023, 5:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Hail
0.25 in
Wind
40

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS83 KLBF 052113
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
413 PM CDT Sat Aug 5 2023
 
NEZ006-008-009-052200-
Brown NE-Rock NE-Keya Paha NE-
413 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern Rock,
northern Brown and central Keya Paha Counties through 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 14 miles west of Springview, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Bobcat State Wildlife Management Area, Meadville and North
River Trail.

This includes the following highways...
 Highway 183 between mile markers 205 and 221.
 Highway 12 between mile markers 26 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4271 10013 4289 10015 4296 9953 4269 9951
TIME...MOT...LOC 2112Z 266DEG 23KT 4281 10004 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:36 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 5, 2:36 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
236 PM CDT Sat Aug 5 2023

.SYNOPSIS...
Issued at 209 PM CDT Sat Aug 5 2023

Key Messages:

- Isolated strong storms capable of damaging winds, hail, and
  locally heavy rainfall are possible this late this afternoon
  into the evening for areas generally east of Highway 183 and
  south of Highway 23. Further west across northern Nebraska,
  thundershowers are possible this afternoon into the late
  evening, however, the severe risk is low.

- A cold front will sweep across western and north central
  Nebraska late tonight bringing cooler, below normal
  temperatures and gusty winds to the area tonight into Sunday.

- Shower and thunderstorm chances continue on Monday and Tuesday.
  Though the severe threat is uncertain at this time, a few strong
  storms are possible both days.

Recent GOES-16 WV and RAP 500-mb analysis showed an elongated area
of high pressure holding strong across the Desert Southwest into the
western half of the Gulf of Mexico with multiple low-amplitude
shortwave disturbances noted in the mean flow. Further northwest of
this feature, a trough of low pressure was situated over Oregon,
extending south into northern California. Just to the north of this
system, a high-amplitude upper-level ridge extended north into
British Columbia and Alberta. An upper-level low pressure system was
noted across Quebec with a trough extending across New England.
Closer to home, a potent closed upper-level low pressure system
was centered across central South Dakota with a trough extending
across northern and central Nebraska. At the surface, associated
low pressure of the upper-level system was situated near KPIR
with a trough extending southward near the Nebraska/Iowa border.
An associated surface cold front has occluded across portions of
the Sandhills. At 2 PM CT, temperatures ranged from 65 degrees at
Gordon to 85 degrees at Imperial. Northwesterly winds have become
breezy with recent area observations of 25 to 35 mph. Radar has
begun to show wraparound thundershowers developing western and
southwestern periphery of the low pressure system situated across
central South Dakota.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 209 PM CDT Sat Aug 5 2023

This evening and tonight...The aforementioned surface low will shift
and deepen further across southeastern South Dakota late this
afternoon into the evening, with the surface cold front becoming
oriented from northeast Nebraska to southwest Nebraska by 00Z this
evening.

Strong thunderstorms are possible in two areas across the forecast
area...

1) areas along and east of Highway 183

Satellite is showing an area of agitated cumulus across south
central and far north central Nebraska. The expectation is that
these thunderstorms will continue to initiate across that area for
the next hour or two IVOF the trough. Weak shear and overall weak
forcing has resulted in continued low confidence in the severe
threat across north central Nebraska late this afternoon into the
evening. Despite this, strong storms capable of producing isolated
strong wind gusts, hail up to 1", and locally heavy rainfall are
possible given the modest low-level moisture and marginal
instability. This area of convection is expected to quickly exit
south and east during the evening hours (~00Z) into eastern
Nebraska where the severe threat is increased.

2) areas south of Highway 23

Recent CAMs guidance continues to be in general agreement on
convection initiating along the aforementioned cold front across
northeast Colorado into far southwest Nebraska and northwest Kansas
early this evening. Similar thinking from the inherited forecast
that the bulk of the severe threat will remain to the south of the
forecast area where greatest instability and shear axis is located.
Confidence remains low on this focus area for thunderstorms,
however, a strong storm or two capable of gusty winds are possible
across Chase, Hayes, and Frontier Counties primarily around and
after 00Z. Any storms that track into those counties are expected to
quickly track southeast out of the forecast area with a return to
dry conditions through the night.

Another area of precipitation will be across the northwest Sandhills
into north central Nebraska where the current wraparound
thundershowers are percolating. These wraparound thundershowers
are anticipated to persist across portions of north central
Nebraska overnight, continuing into Sunday with an overall low
severe threat.

Northwesterly winds increase further across the area tonight as the
system becomes vertically stacked near the SD/IA/NE border late
tonight. Wind gusts of 25 to 35 mph will be common with localized
gusts in excess of 40 mph possible across north central Nebraska
within the axis of stronger mid-level flow. This is further highlighted
by the HREF ensemble which is emphasized by a 60 to 80%
Probability of Exceedance of a 40 mph Wind Gust across portions of
north central Nebraska. When looking at Probability of Exceedance
of 45 mph Wind Gust, the percentage decreases substantially, thus
do not anticipate gusts at or above 45 mph.

Sunday and Sunday night...Breezy conditions will persist across the
forecast area on Sunday with peak afternoon gusts ranging from 25
mph across western Nebraska to 35 mph across north central Nebraska.
Overnight thundershowers are expected to continue across north
central Nebraska through Sunday afternoon. The gusts quickly
subside in the late evening with dry conditions returning as the
system occludes and tracks into the Midwest region. Much cooler
temperatures are in store for the region thanks to the cold
frontal passage. Daytime highs are expected to be in the 70s for
areas north of I-80 to the low 80s for areas south of I-80. Some
locations in far north central Nebraska may even see temperatures
in the upper 60s due to persistent cloud cover and precipitation
from the departing system.

Quiet conditions are expected Sunday night with overnight lows
falling into the 50s regionwide. These quiet conditions will be
short-lived as another disturbance brings additional shower and
thunderstorm chances to western and north central Nebraska on
Monday.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM CDT Sat Aug 5 2023

The active pattern continues early next week as multiple
shortwaves eject across the region resulting in continued
precipitation chances for the local area. The severe risk remains
uncertain during this period owing to low confidence given large
spread amongst model guidance. Additional precipitation chances
are possible in the afternoon/evening hours for the latter half
of the week with additional weak shortwaves passing through the
region.

Temperature will remain mild on Monday and Tuesday with highs in the
70s and 80s, though a return to near or slight above normal
temperatures is expected mid to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Aug 5 2023

An area of upper level low pressure will track from South Dakota
into northeastern Nebraska over the next 24 hours. Abundant
cloudiness and precipitation across northern Nebraska will be
possible later this evening into the morning hours on Sunday. For
the KLBF terminal: Clouds will begin to increase this afternoon as
surface heating leads to scattered clouds around 4000 FT AGL.
These clouds should dissipate by mid evening as conditions cool.
Mid level clouds will then develop overnight with ceilings from
3000 to 6000 FT AGL remaining into late Sunday morning. For the
KVTN terminal: Look for broken clouds to develop by mid afternoon
with ceilings ranging from 1500 to 2000 FT AGL. Cloud cover will
persist into the overnight hours with ceilings falling to around
1000 FT AGL. There will also be a threat for rain showers from mid
evening into mid morning Sunday. There could also be an isolated
thunderstorm impact the terminal but forecast confidence is low
ATTM. Winds at both terminals will be gusty from the west-
northwest and northwest over the next 24 hours. Gusts will
approach 25 KTS at the KLBF terminal and 30 KTS at the KVTN
terminal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Buttler
Hazardous weather outlook, Aug 5, 3:09 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Sat Aug 5 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-062015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Sat Aug 5 2023 /209 PM MDT Sat Aug 5 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

A strong thunderstorm is possible mainly through early evening over
far southwestern Nebraska and portions of north central Nebraska,
mainly over Holt and Boyd counties. Hail up to quarters and some
gusty winds are possible. Elsewhere over the remainder of north
central Nebraska, thunderstorms are possible and should remain below
severe limits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic shower and thunderstorm chances persist Sunday through
Tuesday, primarily in the afternoon and evening. The severe weather
potential remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Aug 5, 11:00 AM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1100 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Tstm Wnd Dmg     7 SSE Long Pine         42.43N 99.66W
08/04/2023                   Rock               NE   Public

            Numerous broken limbs of greater than 4
            inches in diameter at this location. Winds
            estimated at 60 to 70 MPH.

&&

CLB
Special weather statement, Aug 5, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
413 PM CDT Sat Aug 5 2023

NEZ006-008-009-052200-
Brown NE-Rock NE-Keya Paha NE-
413 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern Rock,
northern Brown and central Keya Paha Counties through 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 14 miles west of Springview, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Bobcat State Wildlife Management Area, Meadville and North
River Trail.

This includes the following highways...
 Highway 183 between mile markers 205 and 221.
 Highway 12 between mile markers 26 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4271 10013 4289 10015 4296 9953 4269 9951
TIME...MOT...LOC 2112Z 266DEG 23KT 4281 10004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Rock50 min
Aug 4, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine49 min
Aug 4, 7:14 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins46 min
Aug 4, 7:48 PM CDTSpecial Weather StatementLBFLincoln42 min
Aug 4, 7:52 PM CDTSpecial Weather StatementLBFBrown38 min
Aug 4, 7:55 PM CDTSpecial Weather StatementLBFBlaine50 min
Aug 4, 7:57 PM CDTSpecial Weather StatementLBFRock48 min
Aug 4, 8:00 PM CDTSpecial Weather StatementLBFHayes30 min
Aug 4, 8:02 PM CDTSpecial Weather StatementLBFCherry43 min
Aug 4, 8:17 PM CDTSevere Thunderstorm WarningLBFBrown43 min
Aug 4, 8:24 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Aug 4, 8:43 PM CDTSpecial Weather StatementLBFCuster47 min
Aug 4, 8:50 PM CDTSpecial Weather StatementLBFLoup40 min
Aug 4, 8:54 PM CDTSpecial Weather StatementLBFBrown51 min
Aug 4, 9:13 PM CDTSevere Thunderstorm WarningLBFFrontier17 min
Aug 4, 9:28 PM CDTSpecial Weather StatementLBFBrown, Rock47 min
Aug 4, 9:39 PM CDTSevere Thunderstorm WarningLBFBrown, Rock51 min
Aug 4, 10:13 PM CDTSpecial Weather StatementLBFRock47 min
Aug 4, 11:24 PM CDTSpecial Weather StatementLBFBoyd51 min
Aug 4, 11:26 PM CDTSpecial Weather StatementLBFWheeler64 min
Aug 5, 4:43 PM CDTSpecial Weather StatementLBFBoyd47 min
Aug 5, 4:51 PM CDTSpecial Weather StatementLBFRock39 min

Nearby

Special Weather Statements in Nebraska, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.